Florida, 2020

Hail in Florida, May 20, 2020

May 20, 2020 · NWS MFL · 2 events in 2 counties and zones

A mid-upper level low and attendant cold front were approaching the Florida peninsula which allowed for southwesterly surface flow. This consequently would pin the Atlantic sea breeze along the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid-upper level low and attendant cold front were approaching the Florida peninsula which allowed for southwesterly surface flow. This consequently would pin the Atlantic sea breeze along the east coast. This along with a weak residual boundary helped with low-level convergence and lift which led to scattered showers and thunderstorms across eastern Broward and Miami-Dade counties. Some gusty winds and hail were reported with the strongest activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 2:38 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 2:38 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
338 PM EDT Wed May 20 2020

.Short Term (This evening through Tomorrow)...

Scattered showers and thunderstorms across the interior and the east
coast from earlier will continue to diminish this evening as the
heating of the day winds down. Once this happens, many areas will
remain dry across the region for the rest of tonight. Low
temperatures will generally remain in the mid to upper 60s across
the interior sections to the mid 70s across the east coast. As for
tomorrow, another round of showers and thunderstorms will be
possible during mainly during the afternoon and evening hours. The
best chances for showers and thunderstorms will be across the Lake
Okeechobee region as well as the east coast. The chances for
organized severe storms is rather low for tomorrow, however, there
will be enough instability in place to support a chance for a couple
of stronger storms especially across the Lake Okeechobee region and
Palm Beach County. The strongest storms could contain gusty winds,
heavy downpours, small hail and frequent lightning. High
temperatures tomorrow will generally range from the mid to upper 80s
across the east coast to the lower 90s across the interior sections.

.Long Term(Friday into Next Week)...

A weak surface high will develop over the Florida peninsula
Friday as we move into the weekend, with easterly flow returning
across the region. Afternoon convection will still be possible
each day with most of the activity developing along sea breeze
boundary collisions over the interior and Lake Okeechobee regions.
Sea breeze typically rainy season convection looks to dominate
the pattern through the weekend.

As we move into next week Florida will be in omega weather pattern
between two mid-level lows one on the northwest Gulf and another in
the western Atlantic and a ridge across the Florida peninsula. The
one in the Gulf will move through the Gulf coast states bringing
southerly winds and stream of tropical moisture over the eastern
Gulf of Mexico and possibly the western portion of the peninsula.
While the low in the Western Atlantic will try to bring in some
drier mid-level air over the western Atlantic, eastern portion of
the peninsula. Both the GFS and ECMWF show the solutions with a
block over the Florida peninsula. There is higher uncertainty in the
extended given that any shift in the model solutions could change
the forecast. For now, the forecast reflects this blocking pattern
with just typical sea breeze convection and climo typical rainy
season pattern.

Temperatures in the extended will be in the mid-upper 80s across the
east coast with upper 80s and low 90s over the interior.

&&

.Marine...
Southwesterly flow the rest of the day, but surface flow will
gradually back to an easterly flow for the remainder of the week
into the weekend. Seas will begin to increase as northeasterly
swells from what once was TS Arthur begin to affect the Atlantic
coast. Some hazardous boating conditions will be possible as 5 to 7
feet swells build by Thursday and last through late Friday.

&&

.Aviation...
Showers and thunderstorms over the east coast this afternoon. MVFR
cigs, gusty variable winds possible with any storms that move over
terminals. Activity should begin to decrease after sunset with
light winds overnight. South/Southeasterly winds once again
tomorrow with both seabreezes developing in the afternoon.

&&

.Beach Forecast...
The rip current potential will gradually increase later this
evening and overnight as northerly swell begins to move down the
Atlantic coast.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  72  88  74  87 /  20  50  20  20
Fort Lauderdale  75  86  76  86 /  20  50  10  20
Miami            74  88  75  87 /  20  40  10  20
Naples           73  88  72  89 /  10  20  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...33/Kelly
Beach Forecast...33/Kelly

Short Term...55/CWC
Long Term...33/Kelly
Hazardous weather outlook, May 20, 10:33 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1133 AM EDT Wed May 20 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1133 AM EDT Wed May 20 2020

...A Few Strong Storms Possible across Interior/East Coast Areas...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Isolated to scattered thunderstorms are possible
across the interior and east coast metro areas of South Florida
today. The Primary impacts will be gusty winds, lightning strikes
and locally heavy rainfall.

Wind: Strongest storms could produce up to 45 mph wind gusts, and
perhaps greater in one or two storms.

Flooding: Heavy rainfall from thunderstorms, and repeated rounds of
showers and storms, can produce flooding in low lying and poorly
drainage areas, especially for the east coast where it has been
raining the past few days.

Waterspouts: There is a slight chance of waterspouts with any
thunderstorms and showers that do develop over the local waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There will be a chance of thunderstorms across South Florida
throughout the week. Gusty winds, locally heavy rainfall, lightning,
and waterspouts will be possible with the strongest storms.

A long period northeast swell from once was Tropical Storm Arthur
will also be increasing across the Atlantic waters of South Florida
late this week. This will allow for the Atlantic seas to become rough
especially over the Palm Beach Atlantic waters late this week.

The threat of rip currents for Atlantic beaches will also increase
towards the end of the work week into the weekend as winds become
more easterly over South Florida along with the northeast swells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time over South Florida.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 20, 11:34 AM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Miami FL
1234 PM EDT Wed May 20 2020

FLZ071>074-172-173-201715-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
1234 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 115 PM EDT...

* At 1233 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Oak Point, or near Hollywood,
  moving northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Davie, Plantation, Sunrise, Tamarac, Margate, Hallandale, Miami
  Gardens, Lauderhill, Weston, North Miami, North Miami Beach,
  Oakland Park, North Lauderdale, Aventura and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2610 8003 2596 8003 2585 8022 2604 8051
      2624 8024
TIME...MOT...LOC 1633Z 245DEG 14KT 2602 8020

Weinman
Special weather statement, May 20, 11:41 AM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1241 PM EDT Wed May 20 2020

FLZ067-071-072-201730-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
1241 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES UNTIL 130 PM EDT...

* At 1241 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Alligator Alley
  And Miami Canal, or 19 miles west of Sunrise, moving northeast at
  20 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Coral Springs, Tamarac, Weston, Mile Marker 30 On Alligator Alley,
  Intersection Alligator Alley And Miami Canal, East Toll Gate On
  Alligator Alley and Intersection I-75 And U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2604 8051 2618 8071 2630 8074 2640 8041
      2624 8024
TIME...MOT...LOC 1641Z 247DEG 16KT 2622 8059

CWC
Special weather statement, May 20, 12:09 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
109 PM EDT Wed May 20 2020

FLZ067-068-071-072-168-172-201815-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
109 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 215 PM EDT...

* At 109 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Margate, moving northeast at 20
  mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
  Sunrise, Boca Raton, Deerfield Beach, Boynton Beach, Delray Beach,
  Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea, Highland
  Beach, Lauderhill, Coconut Creek, Oakland Park, North Lauderdale
  and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2651 8003 2613 8003 2608 8023 2624 8046
      2651 8033
TIME...MOT...LOC 1709Z 232DEG 16KT 2624 8022

Weinman
Special weather statement, May 20, 12:54 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Miami FL
154 PM EDT Wed May 20 2020

FLZ067-068-072-168-172-201900-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
154 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 300 PM EDT...

* At 154 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kings Point, or near Delray
  Beach, moving northeast at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Pompano Beach, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Wellington, Lake Worth, Lighthouse
  Point, Palm Beach, Highland Beach, Ocean Ridge, Greenacres, Royal
  Palm Beach, Palm Springs, Lantana, Atlantis, Hillsboro Beach,
  Haverhill and Cloud Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2628 8008 2643 8037 2673 8024 2657 7977
TIME...MOT...LOC 1754Z 216DEG 12KT 2645 8016

Weinman
Special weather statement, May 20, 2:02 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Miami FL
302 PM EDT Wed May 20 2020

FLZ067-068-168-201945-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
302 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 345 PM EDT...

* At 301 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Lion Country Safari Park, or
  near Wellington, moving northeast at 25 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Riviera
  Beach, Tequesta, Juno Beach, Royal Palm Beach, North Palm Beach,
  Lake Park, North County Airport, Juno Ridge, Loxahatchee Groves,
  Lion Country Safari Park, The Acreage, Golden Lakes, Loxahatchee
  NWR, Fau North Campus, Philo Farms and Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2685 8003 2659 8027 2669 8056 2696 8044
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1901Z 206DEG 20KT 2673 8034

CWC
Special weather statement, May 20, 3:50 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
450 PM EDT Wed May 20 2020

FLZ072>074-172-173-202130-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
450 PM EDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 530 PM EDT...

* At 449 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Country Club, or near Miramar,
  moving northeast at 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
  Davie, Plantation, Hallandale, Miami Gardens, Lauderhill, North
  Miami, North Miami Beach, Oakland Park, Aventura, Dania Beach,
  Miami Lakes, Cooper City, Hialeah Gardens, Sunny Isles Beach and
  Opa-Locka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2593 8004 2585 8032 2601 8043 2618 8013
TIME...MOT...LOC 2049Z 240DEG 10KT 2595 8030

CWC

The radar

The Miami radar (KAMX), 39 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami-Dade

When
May 20, 4:16 PM EST
Where
Miami-Dade County, 1.38 mi N of Palm Spgs North
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
25.950, -80.320

The public reported penny to dime size hail near a Country Club in Miami Lakes, FL associated with a thunderstorm.

Hail, Broward

When
May 20, 4:22 PM EST
Where
Broward County, Hallandale
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
25.980, -80.150

Broadcast media reported penny to dime size hail in the vicinity of Hallandale Beach, FL associated with a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890897, 890896.